Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 329, NWS Goodland, KS

September 12, 2005Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 12, 2005, 8:20 PM CDT for Graham County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2005, 8:20 PM CDT (01:20 UTC)
Expired
Sep 12, 2005, 9:00 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1289 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:20 PM CDT, 5 hours earlier.

Area forecast discussion, Sep 12, 3:20 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT MON SEP 12 2005

.DISCUSSION...
16Z WATER VAPOR IMAGERY INDICATED SHORT WAVE LIFTING OUT OF
NORTHEAST NEBRASKA AND A STRONG CYCLONIC CIRCULATION OVER NORTHERN
UTAH. JET ENERGY ALSO APPEARED TO BE MOVING THROUGH ARIZONA AND NEW
MEXICO. OVERALL GFS INITIALIZED THE BEST AS ETA HAD LOTS OF PROBLEMS
RESOLVING SHORTWAVE OVER NORTHERN UTAH. NEITHER THE ETA OR GFS HAD A
GOOD HANDLE ON LOCATION OF LOW AND MID LEVEL FRONTS WITH LOTS OF
PROBLEMS ACROSS THE NORTHWEST CONUS AND SOUTHWEST AND SOUTH CENTRAL
CANADA.

FOR TONIGHT...MAIN CONCERNS WILL BE EARLY EVENING CONVECTIVE CHANCES
FOLLOWED BY LOW TEMPS AND WINDS WITH FRONTAL PASSAGE. AIRMASS ACROSS
MUCH OF THE CWA WILL BE VERY DRY AS DRYLINE SURGES TO THE EAST
LIMITING ANY SFC BASED INSTABILITY. MORNING SOUNDINGS INDICATE
NEARLY DRY ADIABATIC LAPSE RATES BETWEEN 750-650MB AND THIS AIR MASS
SHOULD REMAIN IN PLACE THROUGH THE EVENING SO LOCATIONS EAST OF THE
DRY LINE SHOULD HAVE PLENTY OF INSTABILITY AVAILABLE. SOME H800-H700
Q VECTOR CONVERGENCE IS INDICATED ACROSS THE NORTH AND EAST AND
MODELS MOISTEN UP MID LEVELS SLIGHTLY IN RESPONSE TO THIS BETWEEN 00Z
AND 06Z SO WILL HOLD ON TO SOME LOW POPS THROUGH THE EARLY EVENING.
AS UPPER LEVEL ENERGY SHIFTS EAST COLD FRONT BLASTS ACROSS THE CWA.
NEARLY 5MB/3HR PRESSURE CHANGE/CAA AND 40KT WINDS IN THE LOWEST KM
WILL LIKELY BRING SOME BREEZY/WINDY CONDITIONS BUT WITH FRONTAL
PASSAGE LIKELY BETWEEN 06-12Z DONT THINK WE WILL BE ABLE TO MIX DOWN
ADVISORY CONDITIONS. WINDS SHOULD KEEP LOWER ATMOSPHERE RATHER WELL
MIXED AND THINK GUIDANCE MAY BE A TAD TOO COLD.

TUESDAY/TUESDAY NIGHT...WX SHOULD BE QUIET THROUGH THE BEGINNING OF
THE PERIOD AS SUBSIDENCE BEHIND COLD FRONT WILL BE PRIMARY FORCING
MECHANISM. HOWEVER JET ENERGY...CURRENTLY ACROSS THE SOUTHWEST CONUS
WILL INTENSIFY AND LIFT NORTHEAST DURING THE DAY. MUCH OF THE CWA
WILL COME UNDER THE INFLUENCE OF LEFT EXIT REGION OF JET. INITIALLY
MID LEVEL ARE RATHER DRY...HOWEVER 310K ISENTROPIC ANALYSIS
INDICATES RATHER STRONG UPGLIDE ON THIS SFC...AND SOURCE REGION OF
PARCELS IN AREA WITH 8+ J/KG MIXING RATIOS SO MOISTURE RETURN.
NORTHERN FRINGE WILL BE TOUGH TO PICK OUT AS ISENTROPIC LIFT WEAKENS
DRASTICALLY ACROSS NORTHERN CWA AND H700 FRONT IS DRAPED ACROSS THE
SOUTH...SO BEST FRONTAL FORCING ACROSS THE SOUTH. HOWEVER JET WILL
BE INFLUENCING ENTIRE CWA...SO WILL HAVE SOME POPS IN THE NORTH BUT
HIGHEST IN THE SOUTH. INSTABILITY PRETTY LIMITED BUT THERE IS A BIT
SO THINK PRIMARILY WILL BE JUST SHOWERS WITH ONLY A FEW RUMBLES OF
THUNDER.

WEDNESDAY-THURSDAY...PRECIP FORECAST A BIT TRICKIER ON WEDNESDAY AS
UPPER JET CONTINUES TO INFLUENCE THE CWA. SHOULD SEE A FEW LINGERING
SHOWERS AS TUESDAY NIGHT SHORT WAVE CONTINUES TO WEAKEN AND LIFT
OVER THE SOUTHEAST. MODELS SEEM TO REALLY BE OVERDOING THE PRECIP
AND INSTABILITY ON WEDNESDAY AS SUBSIDENCE BEHIND FIRST WAVE SHOULD
LIMIT PRECIP THROUGH MUCH OF THE DAY. LAPSE RATES BEGIN TO STEEPEN
IN THE AFTERNOON AND EVENING AS NEXT BIT OF ENERGY MOVES THROUGH THE
FLOW. DESPITE THE QPF FROM THE MODELS....CONFIDENCE IS VERY LOW ON
TIMING AND IMPACT OF FIRST WAVE ON STABILITY AND MOISTURE SO WILL
ONLY GO 20-30 POPS FOR WEDNESDAY AND WEDNESDAY NIGHT.

IN THE EXTENDED...VERY LOW CONFIDENCE EXTENDED FORECAST AS MODELS
SHOWING LITTLE IF ANY RUN TO RUN CONSISTENCY. BASED ON ENSEMBLE
GUIDANCE LOOKS LIKE THE BEST WAY TO GO IS A ECMWF/00Z GFS BLEND
WEIGHTED A BIT MORE TOWARDS THE ECMWF. CONFIDENCE IS TOO LOW TO GET
TO FANCY WITH WX/POPS THROUGH MUCH OF THE PERIOD SO WILL JUST RUN
WITH SOME SILENT POPS IN CLIMATOLOGICALLY FAVORED PERIODS. ONE
EXCEPTION WILL BE FRIDAY TIME FRAME WHERE MODELS ALL POINT TO WEAK
SHORTWAVE EFFECTING THE AREA IN THE EVENING SO WILL ADD SOME LOW
POPS.  DESPITE THE UNCERTAINTY...ECMWF/O00-06Z OPERATIONAL GFS AND
ENSEMBLE MEAN STILL BRING A RATHER WARM AIRMASS OVER THE CWA BY
SATURDAY. MEX GUIDANCE SEEMS TO BE TRENDING TO MUCH TOWARDS
CLIMATOLOGY AND WILL CONTINUE TO KEEP TEMPS WELL ABOVE GUIDANCE FROM
SATURDAY ON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM
Hazardous weather outlook, Sep 12, 11:48 AM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT MON SEP 12 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1148 AM CDT MON SEP 12 2005 /1048 AM MDT MON SEP 12 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED LATE AFTERNOON THUNDERSTORMS WILL STILL BE POSSIBLE ALONG
AND EAST OF A LINE FROM NEAR BENKELMAN NEBRASKA TO HOXIE AND GOVE
KANSAS. LARGE HAIL AND DAMAGING DOWNBURST WINDS ARE POSSIBLE FROM
ANY STORM THAT DEVELOPS. THUNDERSTORM ACTIVITY THAT DOES DEVELOP
SHOULD DIMINISH QUICKLY WHILE MOVING OUT OF THE TRI-STATE AREA
EARLY THIS EVENING.

SOUTHWEST TO WEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 35 MPH WILL
DEVELOP ALONG AND WEST OF A LINE FROM BENKELMAN TO HOXIE TO GOVE.
THESE WINDS WILL COMBINE WITH AFTERNOON TEMPERATURES IN THE 90S
AND RELATIVE HUMIDITIES FROM NEAR 15 TO AROUND 20 PERCENT TO
PRODUCE EXTREME FIRE DANGER. EXTREME FIRE DANGER MEANS FIRES START
QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL OUTSIDE
BURNING SHOULD BE AVOIDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AS AN UPPER LEVEL
DISTURBANCE AND APPROACHING MAXIMA IN THE JET STREAM WINDS MOVE
ACROSS THE AREA. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE
SEVERE.

ON WEDNESDAY...RETURN FLOW BEHIND MONDAY NIGHTS COLD FRONT WILL
TRANSPORT MOISTURE AND INSTABILITY BACK INTO THE NORTHWEST
PORTION OF THE TRI-STATE AREA. ISOLATED THUNDERSTORMS ARE EXPECTED
WEST OF A BENKELMAN NEBRASKA TO STRATTON TO KIT CARSON LINE BY
LATE AFTERNOON...MOVING EAST ACROSS THE AREA OVERNIGHT. SEVERE
STORMS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON EAST OF A
BENKELMAN NEBRASKA TO HOXIE AND GOVE KANSAS LINE AFTER 2 PM MDT (3
PM CDT).

DDT/BULLER

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.